New invariants of G2-structures

Diarmuid Crowley, Johannes Nordström

Research output: Contribution to journalArticlepeer-review

33 Citations (SciVal)
166 Downloads (Pure)


We define a Z/48-valued homotopy invariant nu of a G_2-structure on the tangent bundle of a closed 7-manifold in terms of the signature and Euler characteristic of a coboundary with a Spin(7)-structure. For manifolds of holonomy G_2 obtained by the twisted connected sum construction, the associated torsion-free G_2-structure always has nu = 24. Some holonomy G_2 examples constructed by Joyce by desingularising orbifolds have odd nu.
We define a further homotopy invariant xi of G_2-structures such that if M is 2-connected then the pair (nu, xi) determines a G_2-structure up to homotopy and diffeomorphism. The class of a G_2-structure is determined by nu on its own when the greatest divisor of p_1(M) modulo torsion divides 224; this sufficient condition holds for many twisted connected sum G_2-manifolds.
We also prove that the parametric h-principle holds for coclosed G_2-structures.
Original languageEnglish
Pages (from-to)2949-2992
Number of pages44
JournalGeometry & Topology
Issue number5
Early online date20 Oct 2015
Publication statusPublished - 31 Dec 2015


Dive into the research topics of 'New invariants of G2-structures'. Together they form a unique fingerprint.

Cite this